Pseudoephedrine Use in Kids Cause for Concern

A new study is raising concerns about the use of a popular decongestant – <"">pseudoephedrine – in children.  According to a report on, the study found that children are routinely exposed to pseudoephedrine despite ongoing concerns about its safety.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Pseudoephedrine is used to treat nasal and sinus congestion, as well as congestion of the inner ears.  The decongestant  is found in many cough, cold and allergy medicines, including over-the-counter varieties.

Exposure to excessive amounts of pseudoephedrine can be toxic, especially in children under two.  In fact, the decongestant has been linked to deaths and adverse events in young children.  There are no safe pseudoephedrine recommendations for children under two.

According to, the researchers at the Boston University’s Slone Epidemiology Center analyzed data from 1999 through 2006 on pseudoephedrine use among 4,267 children, aged birth to 17 years, included in a national telephone survey of medication use in the United States.  They found that 4.9% of the children took pseudoephedrine in a given week. Use of the decongestant was highest among children younger than 2 years old (8.1%)

The researchers also found that 16 children (7.5% of users) took more than one pseudoephedrine-containing product within the same week, including six children younger than 2, said.   Of the pseudoephedrine products used by children, most were multiple-ingredient liquids (58.9%) and multiple-ingredient tablets (24.7%). The study also found that 52 children (25% of users) took pseudoephedrine for longer than one week, including seven children younger than 2.

Use of pseudoephedrine dropped in to 2006 to 2.9% from 5.2%, most likely the result of new restrictions on the drug.

The use of over-the-counter cold and cough medicines in young children has been a concern for sometime.  In October 2007, some drug makers removed infant versions of the medications of the market. The medicines recalled at that time included Johnson & Johnson’s Tylenol Plus Cold, Novartis AG’s Triaminic Infant & Toddler Thin Strips Decongestant, and one product sold by Wyeth under its Robitussin brand. Pediacare, Dimetapp and Little Colds brand products were also recalled.

Earlier this year, the Food & Drug Administration (FDA) issued a warning advising that over-the-counter cold and cough medicines should not be given to children under two.  The warning came after a 2007 study conducted by the Centers for Disease Control found that between 2004 and 2005, 1,500 children under the age of 2 had been injured by common over-the-counter decongestants and antihistamines. A second study by FDA safety reviewers reached similar conclusions. Their research found that from 1969 to 2006, at least 54 children died after taking over the counter decongestants, and 69 died after taking over-the-counter antihistamines.

This past October, manufacturers of over-the-counter (OTC) children’s cold medicines warned  that the drugs should not be given to kids younger than four-years-old. Manufacturers also said they planned on expanding an educational campaign aimed getting parents to be more careful in giving their kids cough and cold medicines.

The announcement by the Consumer Healthcare Products Association on behalf of the industry, came less than a week after an FDA advisory panel met to discuss the safety of OTC children’s cold medicines, which have been tied to accidental overdoses and deaths. Several patient advocates had pushed for a ban on the drugs during that meeting.

This entry was posted in Legal News, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.